Hail, Roanoke (C)
- When
- June 27, 11:14 AM EST
- Where
- Roanoke (C) County, 1.71 mi NE of (Roa)woodrum Fld Roa
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.345, -79.956
A few severe thunderstorms, producing damaging winds and large hail, developed in a warm and moist southwest flow in advance of an approaching cold front on June 27.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A few severe thunderstorms, producing damaging winds and large hail, developed in a warm and moist southwest flow in advance of an approaching cold front on June 27.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 27, 10:56 AM EST, 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1156 AM EDT FRI JUN 27 2008 .SYNOPSIS... WARM AND MOIST SOUTHWEST FLOW WILL CONTINUE INTO THE REGION TODAY AND SATURDAY WITH HIGH PRESSURE FIRMLY ENTRENCHED OVER FLORIDA AND THE GULF COAST. AFTERNOON HEATING WILL LEAD TO SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD. A BETTER CHANCE OF THUNDERSTORMS ARRIVES WITH A COLD FRONT SUNDAY. && .NEAR TERM /THROUGH TONIGHT/... CLUSTER OF TSTMS HAS BEEN HOLDING TOGETHER...CROSSING SE WV AND INTO THE VA HIGHLANDS. SFC WINDS ARE DIFFLUENT EAST OF THE MTNS...SO NOT SURE IF THE ACTIVITY WILL PERSIST AS IT MOVES DOWNSLOPE. TEMPS AND DEWPOINTS ARE CLIMBING EAST OF THE MTNS...SO EVEN IF ACTIVITY WEAKENS...OUTFLOW SHOULD HELP TO INITIATE NEW STORMS FOR THE AFTERNOON. MODIFIED RNK SOUNDING FOR A HIGH TEMP OF 87 AND IT YEILDED SBCAPES OF AROUND 1600 AND AN LI OF M5. A DCAPE OF 558 SUGGESTS POTENTIAL FOR STRONG DOWNDRAFTS. 55 DBZ CORES ABOVE 23K ARE NEEDED FOR LARGE HAIL. UNLIKE YESTERDAY WHERE SVR STORMS WERE ENTIRELY PULSE DRIVEN...TODAYS ACTIVITY MAY BE AIDED BY SOME MID LEVEL CONVERGENCE DUE REMNANTS OF PASSING MESOSCALE CONVECTIVE VORT TO OUR NORTH. THIS CONVERGENCE BAND CURRENTLY TRAILS SOUTH FROM THE MCV (CENTERED OVR PA) ALONG THE WRN SLOPES OF THE APPALACHIANS...IN THE VCNTY OF CURRENT TSTM CLUSTER ACTIVITY. THIS MID LEVEL CONVERGENCE IS RESULTING IN A 25-30KT SPEED MAX THROUGH WV. ALL CONSIDERED...THIS SPEED MAX WILL AID TSTM DEVELOPMENT THIS AFTERNOON...STORMS POTENTIALLY BECOMING MORE ORGANIZED THAT YOUR TYPICAL PULSE THUNDERSTORM. ATTM...STILL ANTICIPATE PULSE STORMS...BUT THINK THUNDERSTORM CLUSTERS WILL BECOME MORE FAVORED OVER OUR NRN CWA IN THE VICINITY OF THE MORNING THUNDERSTORM OUTFLOW AND MID LEVEL SPEED MAX. FOR TONIGHT...WAS SLOW TO REMOVE POPS. SHOULD SEE A GRADUAL DECLINE ON CONVECTION OVERNIGHT BUT WITH THE BUILDUP OF HEAT OVER THE PAST FEW DAYS...WOULD NOT BE SURPRISED TO SEE SOME CELLS CONTINUING WELL PAST MIDNIGHT. && .SHORT TERM /SATURDAY THROUGH SUNDAY/... STRONG WAVE DROPPING OUT OF SOUTHERN CANADA FRIDAY NIGHT WILL END UP PUSHING HEIGHTS DOWN A BIT OVER THE OHIO VALLEY FOR SATURDAY...INCREASING MOISTURE SOUTHWEST FLOW...AND PROVIDING BETTER SUPPORT FOR STORMS. BY SUNDAY...THE FAVORED 00Z ECMWF TAKES THE CLOSED LOW INTO THE GREAT LAKES...AND KEEPS THE MAIN FRONT OVER THE OHIO VALLEY WITH LEE TROUGH IN THE PIEDMONT. SUNDAY SHOULD BE SIMILAR TO SATURDAY IN TERMS OF THUNDERSTORM COVERAGE...BUT MAY HAVE MORE CLOUDS KEEPING HIGHS DOWN A COUPLE DEGREES FROM SAT. BETTER UPPER SUPPORT THROUGH THE PERIOD WILL LEAD TO SOMEWHAT BETTER STORM ORGANIZATION. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... THE FRONT SHOULD BE SOUTHEAST OF THE FORECAST AREA MONDAY WITH UPPER SHORTWAVES ROTATING AROUND THE LOW OVER ONTARIO...KEEPING THREAT OF MAINLY AFTERNOON/EVENING CONVECTION GOING INTO TUESDAY. BY WED...HIGH PRESSURE SHOULD BE INTO THE OHIO/TN VALLEYS WITH DEEP MOISTURE WELL OFF THE COAST...SO DRIER AND LESS HUMID WX EXPECTED FOR MIDWEEK. && .AVIATION /15Z FRIDAY THROUGH TUESDAY/... MOISTURE WILL STEADILY INCREASE INTO THE AREA THE NEXT SEVERAL DAYS. EARLY MORNING PATCHY FOG AND AFTN AND EVENING TSTMS WILL BE THE ONLY EXCEPTION TO THE VFR CONDITIONS EXPECTED THROUGH SATURDAY. PRECIPITATION CHANCES WILL INCREASE ACROSS THE ENTIRE AREA SUNDAY AS A COLD FRONT APPROACHES...AND THEN PASSES ACROSS THE AREA. A DRYING TREND WILL BEGIN MONDAY WITH BENIGN WEATHER EXPECTED FOR MUCH OF NEXT WEEK. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...WP NEAR TERM...JS/PM SHORT TERM...JS/WP LONG TERM...WP AVIATION...JS/RCS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 403 AM EDT FRI JUN 27 2008 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-280815- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 403 AM EDT FRI JUN 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A FEW SEVERE THUNDERSTORMS MAY DEVELOP ACROSS THE REGION TODAY...PRODUCING ISOLATED INSTANCES OF LARGE HAIL AND DAMAGING WINDS. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AN APPROACHING COLD FRONT WILL BRING THE THREAT OF STRONG TO SEVERE THUNDERSTORMS TO THE AREA SATURDAY AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS WEEKEND.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1101 AM EDT FRI JUN 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM HAIL 2 NW ELKVILLE 36.09N 81.42W
06/26/2008 E0.75 INCH WILKES NC PUBLIC
&&
WHPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1119 AM EDT FRI JUN 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND DMG 4 NW CLOVER 36.87N 78.79W
06/26/2008 HALIFAX VA PUBLIC
TREE DOWN IN MOUNT LAUREL
&&
AMSThe Roanoke radar (KFCX), 46 km away, was scanning. The volume nearest the first event began at 16:13 UTC.
17 thunderstorm wind, 2 hail. Local standard time, as filed.
Thunderstorm winds brought down one large locust tree limb on Borden Grant Trail. Damage values are estimated.
One tree was blown down by thunderstorm winds on Hubble Hill Road. Damage values are estimated.
Several trees were blown down by thunderstorm winds on Ned Brown Road. The trees fell into power lines resulting in an electrical fire. Damage values are estimated.
Thunderstorm winds blew down a tree on Graves Mill Road. Damage values are estimated.
One tree was blown down by thunderstorm winds at the 1800 block of Martin Street. Damage values are estimated.
Thunderstorm winds blew down one tree on Robinson Tract Road. Damage values are estimated.
One tree was blown down by thunderstorm winds on Alum Spring Road. Damage values are estimated.
One tree was blown down by thunderstorm winds on Old Route 100. Damage values are estimated.
Thunderstorm winds blew down one six inch diameter tree. Damage values are estimated.
Thunderstorm winds blew down a few five inch diameter trees. Damage values are estimated.
One six inch diameter tree was blown down by thunderstorm winds. Damage values are estimated.
Several trees were blown down by thunderstorm winds on Wildwood Road. Damage values are estimated.
Thunderstorm winds blew down one tree on Williamson Road. Damage values are estimated.
Hail fell on Interstate 81.
One tree was blown down on Coyner Springs Road by thunderstorm winds. Damage values are estimated.
A few trees were blown down by thunderstorm winds near Westlake Baptist Church on Scruggs Road. Damage values are estimated.
Thunderstorm winds snapped two large pine trees in the Lakewood Forest area. Damage values are estimated.
Trees were blown down by thunderstorm winds on Highway 29. Damage values are estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 110990, 110992, 110993, 110994, 111155, 111156, 111158, 111159, 111161, 111162, 111164, 111165, 111169, 111170, 111172, 111171, 111173, 111174, 111176.